Is it normal for levothyroxine dose to go down after two years on 200mg - could it be the peri-menopause?

Just wondered if anyone could tell me if this seems normal...! I was diagnosed with what I believed to be Hashimoto's hypothyroidism in my late 30s (I come from a family with autoimmune issues on both sides). I was prescribed levothyroxine in gradually increasing doses, until the dose reached 200mg about two years ago. At my July blood test, I was found to have a TSH of 0.01 and a free T4 count of 21, so the doctor reduced to 175mg. Now, after another blood test, I have similar figures, in fact the T4 is now 22, so the doctors will reduce me to 150mg. The way I understood it, the thyroid gland was gradually being eroded, so I would continue to need more levothyroxine, and I don't imagine the gland is growing back! I am now 48 and currently peri-menopausal, so could that explain why I seem to need less of the levo?? Is there any other reason why my dosage would need to go down? Thanks.

People in this conversation

No-ReplyNo-Reply

BananasBananas

(People you add will see all previous messages in this conversation)

Send

5 Replies

oldestnewest
  • I believe the adjustment in your medication was only due to your blood test results. Were you well with the 200mcg dose? GP's really don't know the best way to treat thyroid gland problems, except by diagnosing and telling you - either you are well because your results are within range (despite having horrible symptoms- or adjusting due to the TSH.

    This is a link by a scientist but any links within may not work. To read the whole questions/answers cursor to the dates. Excerpts:

    February 5, 2008

    Dr. Lowe: With most patients, I use thyroid function tests (TSH, free T3, and free T4) and thyroid antibodies only for a patient’s initial diagnosis. Afterward, I follow the practice, in principal, of Dr. Broda Barnes—that is, measuring tissue effects of particular dosages of thyroid hormone rather than remeasuring TSH, free T3, and free T4 levels.

    My reason for this different protocol is simple: the TSH, free T3, and free T4 tell us only how the pituitary and thyroid glands are interacting. Of course, the test levels may also tell us something of the influence of thyroid hormone over the hypothalamus in its secretion of TRH, another hormone that influences the pituitary gland's secretion of TSH.

    web.archive.org/web/2010103...

    July 15, 2006

    Question: My doctor uses my TSH and thyroid hormone levels to change my dose of thyroid hormone. He measures them every couple of months and has me increase or decrease my dose, depending on these little changes in the hormone levels. He calls it "fine tuning" my dosage. Personally I don’t see any change in how I feel even when he increases my dose a little. I just keep feeling tired, achy, and depressed. He seems convinced that by measuring my levels and making these little dosage changes that he’ll some day get rid of my symptoms. From reading your website, I don’t believe he’s on the right track. What do you think I should tell him to get him to use another approach?

  • Hi, I am just wondering if something has slowed down your body converting T4 to T3 and the T4 is now backing up in the body, hence the pituitary senses you do not need more meds, so your TSH is low. How do you feel? If good then it cannot be that but a way to check is to ask your docto do a Free T3 test. If that comes back low, this may be the problem. It seems unlikely you would need less Levo, so maybe ask for the test to find out exactly what is happening. x

  • Thanks - I felt well with the 200 mg when I was on it. Over the last two years I did lose some weight although some of it has gone back on. Recently I have noticed palpitations and sensitivity to heat, especially at night which I put down to peri-menopause, but obviously suggests I have gone a bit hyperthyroid. Other than that I am okay. The other thing is that I started taking Vit D and calcium a few months back and took it at the same time, which I have just read is not a good idea.

  • How do you feel now? My thyroxin Wes reduced due to the same thing and it made me feel very ill. My TSH was low and T4 was 23 and it was thought to be overmedication when it in fact was the opposite. My T3 was very low and by reducing my thyroxin it almost killed me( not literally but it felt like it). Your GP must do a T3 test to make sure that you are converting properly.

    Roslin

  • Thank you - I will certainly ask to have that done. Well, apart from the palpitations and night overheating, and sometimes feeling a bit tired, and I suppose I do feel a bit nauseous occasionally, but none of it enough to stop me functioning. My skin is a bit dry.

You may also like...